The patient was a 21-year-old white man with a complex medical
history notable for short gut syndrome secondary to mesenteric ischemia
caused by intestinal malrotation at the age of 6 weeks. He had been
maintained on regimens of TPN since that age. In 1994, he underwent a
small-bowel transplant at our institution. The postoperative course was
complicated by multiple episodes of rejection and different infections.
In August 1997, the transplanted small bowel was removed. Approximately
2 months later, the patient presented with a several-day history of
fever, chills, shortness of breath, and chest tightness. He was
admitted to the hospital for extensive workup for possible
opportunistic infection. At the time of hospital admission, medications
included hydrocortisone, trimethoprim-sulfamethoxazole for
Pneumocystis carinii pneumonia prophylaxis, and ganciclovir.
He was receiving TPN through a right femoral vein single-lumen Hickman
catheter (Table 1).
Laboratory data revealed the following: WBC count, 5,400/μL;
hemoglobin, 9.4 g/dL; hematocrit, 28 mL/dL; platelet count,
228,000/μL; sodium, 139 mmol/L; potassium, 3.3 mmol/L; chloride, 9.4
mmol/L; bicarbonate, 30 mmol/L; BUN, 18 mg/dL; creatinine, 1.2 mg/dL;
calcium, 8.6 mg/dL; magnesium, 1.4 mg/dL; phosphate, 4.1 mg/dL; and
albumin, 3.0 g/dL. A chest radiograph obtained showed bilateral
reticulonodular opacities and a subsequent chest CT scan using
high-resolution technique revealed diffuse, poorly marginated, tiny≤
1-mm nodular opacities in a miliary pattern throughout the lungs
The distribution of the nodular opacities was slightly greater in the
lower and posterior lung zones. A CT scan and chest radiograph obtained
1 month earlier had shown similar abnormal findings. A diagnostic
bronchoscopy with BAL and 6 transbronchial biopsies were performed. The
BAL sample was unremarkable for evidence of bacterial, fungal, or viral
infection. The pathology specimen (Fig 2)
showed deposition of amorphous material in the vessels compatible with
crystals from calcium-phosphate precipitation. A review of the
patient’s medications and TPN solution failed to reveal any
identifiable factors that could facilitate crystal precipitation.
Because of concerns for possible physical incompatibilities related to
the TPN, the calcium gluconate dose was reduced from 30 to 20 mEq, and
the magnesium from 45 to 35 mEq per bag.